Heiselman and Bennett both suggest that cisplatin-induced hypomagnesemia may be the mechanism for the observed reduction in serum calcium levels in our hypercalcemic patients. Cisplatin therapy does induce hypomagnesemia, which, in turn, inhibits parathyroid hormone secretion and action, thus resulting in hypocalcemia.1 We had initially considered this possibility and had obtained serum magnesium and parathyroid hormone levels before and after cisplatin administration in six patients (patients 1, 2, 3, 8,10, and 11 in Table 2 of our article).2 Supplemental magnesium was not given. The posttreatment measurements were made either the day serum calcium decreased to a value below 2.87 mmol/L (11.5 mg/dL) or on day 7. The results are shown in the accompanying Table. As expected, serum magnesium levels decreased significantly with cisplatin treatment. There was, however, no relation between hypomagnesemia and decrease in serum calcium levels, eg, serum magnesium drop was the greatest in patient 10, yet there was
Lad TE, Shevrin DH, Kukreja SC. To the Editor.—-Reply. Arch Intern Med. 1987;147(7):1361. doi:10.1001/archinte.1987.00370070173030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: